Alert archive / New Hampshire / Special Weather Statements in 2021

Special Weather Statement, NWS Gray, ME

August 7, 2021Grafton County, New Hampshire

NWS Gray, ME issued this special weather statement at Aug 7, 2021, 7:40 PM EDT for Grafton County, New Hampshire. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 7:40 PM EDT (23:40 UTC)
Expired
Aug 7, 2021, 8:15 PM EDT
In force
35 min
Issued by
NWS Gray, ME

County Grafton County, NH

The radar

The Portland,ME radar (KGYX), 120 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 11.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2075 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

176 
WWUS81 KGYX 072340
SPSGYX

Special Weather Statement
National Weather Service Gray ME
740 PM EDT Sat Aug 7 2021

NHZ003-080015-
Northern Grafton-
740 PM EDT Sat Aug 7 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GRAFTON COUNTY...

At 739 PM EDT, a strong thunderstorm was located near Franconia, or 7
miles south of Littleton, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Littleton, Bethlehem, Lincoln, Franconia, Woodstock, Lisbon, Bath,
Easton, Livermore, Landaff, Sugar Hill, Waterville Valley, Lyman and
Thornton.

This includes Interstate 93 between mile markers 101 and 120.
 
If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4412 7193 4430 7187 4422 7143 4393 7140
TIME...MOT...LOC 2339Z 285DEG 28KT 4419 7180 

$$

Cempa

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this special weather statement went out at Aug 7, 7:07 PM EDT, 33 minutes earlier.

Area forecast discussion, Aug 7, 7:07 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Gray ME
707 PM EDT Sat Aug 7 2021

.SYNOPSIS...
A weak cold front will settle into the region tonight with a few
showers and thunderstorms. This front will stall over the region
tonight and serve as a focus for additional shower and
thunderstorm activity on Sunday with locally heavy downpours
possible. After temperatures cool somewhat for Sunday and
Monday...the remainder of the coming week is looking
increasingly warm and humid with shower and thunderstorm chances
gradually increasing.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
High Impact Weather Potential:
    *Patchy dense fog possible tonight.

7 PM...Previous forecast working out fairly well as to coverage
and location of SH?RA, with a few TSRA as well. The mid-lvl
cap /weak lapse rates/ has held fairly well with cells of only
moderate vertical extent at best, so mainly just a few heavy
downpours and some isolated lightning expected through about
00-01Z in the N zones. To the S, increasing cirrus and mid
level clouds expected later tonight, and Tds will only drop off
a bit, so lows range from the low 60s in the mtns to the mid-
upper 60s in the south.

Pattern: Water vapor imagery shows a shortwave trough extending from
the Great Lakes region south into the Ohio Valley.  East of this
trough...we see confluent mid level flow between larger scale
troughing east of Hudson Bay and ridging off the Atlantic coast.
Through the near term...the larger scale trough to our north will
push east while the shortwave to our west cuts off from the stronger
westerlies to its north.  A cold front associated with the northern
trough has moved towards our northern zones with shower/embedded
thunderstorm activity.  The progression of this feature as it slowly
drops south /becoming increasingly parallel to the mid level flow/
will be our focus for the overnight forecast.

Through this evening: Showers have very slowly increased in coverage
over the past two hours and expect this to continue into the evening
with a couple of thunderstorms possible.  Some gusty winds remain
possible given modest DCAPE values especially over interior western
ME...but feel the severe threat is rather low.  By 8pm...expect
temperatures to fall back into the 70s for most spots...with MHT-ASH-
PSM likely remaining at or above 80.

Tonight: Waning instability should allow shower/storm activity along
the front to weaken with the front slowly moving towards southern NH
by daybreak Sunday. Interestingly...recent runs of the HRRR and the
07.12Z NAM are more robust with wave of low pressure forming off the
Delmarva overnight.  While this feature will remain well south of
our forecast area...it may help to back the llevel flow to more
southerly across southern New England towards daybreak
Sunday...potentially providing for lift over the stalled frontal
boundary. Thus...will carry a small chance for a shower towards
daybreak in this area.  The other potential sensible weather impact
will be fog....which is likely across the northern valleys where
there will be some partial clearing north of the front.  Depending
on frontal timing...some fog is possible along the coast of ME
before the flow turns northerly...but the window for this is pretty
short.  Cloud cover and the stalled front over southern areas will
lead to a warm and muggy night with a few spots potentially not
falling below 70...with 60s expected elsewhere.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
High Impact Weather Potential:
* Localized flood potential Sunday due to slow moving storms.
* Dense fog possible Sunday Night.

Sunday:  Stalled frontal boundary remains over southern zones with
the llevel boundary layer flow turning more southerly over New York
and western New England.  At the same time...weak area of surface
low pressure south of New England will sit and spin as it/s parent
wave remains cut off from the stronger mid level flow to the north.
The focus of our attention will be along the boundary and some
implied lift over it in the midst of very weak mid/upper level flow
given the cutoff to our south.   Temperatures aloft will be just a
bit lower than on Saturday with mid level lapse rates improving /H7-
5 lapse rates nearing 6C/km /  Thus...expect a decent amount of
instability /500-1000 J/kg MLCAPE/...but in the presence of less
than 10kts of deep layer shear.  Triggering mechanism will likely be
the residual frontal boundary likely draped somewhere across the
southern half of NH with the CAMs pinpointing this area as well as
the mountains as locations for convective initiation.  Slow moving-
pulse storms would be the favored mode which naturally suggests
flooding as the greatest concern.  CAPE profiles look skinny with
PWATs at or a bit above 1.5" with wet bulb zero heights over 11kft.
Thus...completely agree with WPC's day 2 marginal risk of
excessive rainfall given what looks to be the potential for
isolated areas where flash flooding is possible. As for
temperatures...T8s will drop just a bit from today with upper
70s north to lower/middle 80s south. Despite the somewhat cooler
air aloft...llevel dewpoints look to pool some along the
stalled frontal boundary and therefore push over the 70F mark
over southern areas which may allow heat indices to again reach
the 90F mark in parts of southern NH.

Sunday Night: As mid level cutoff moves east over southern New
England...heights will actually rise over the Gulf of Maine.  This
will bring a building influence of high pressure over the Canadian
maritimes with marine air making a decided push west.  See little in
the way of forcing through the overnight for shower/storm activity
and thus...outside of dwindling PoPs in the evening given the loss
of instability will keep the night mostly dry.  What the marine
influence will likely encourage is fog development and will include
mention throughout the forecast area.  The setup favors the
potential for dense fog again in the northern valleys...but also
along the ME coast from PWM north to RKD and up to AUG. Another
relatively mild night will be in store...but a good bit cooler than
on Saturday night over the southern part of the forecast area given
the marine push.  Expect lows generally in the lower 60s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
The main story next week will be increasing heat and humidity
over the region with bouts of showers and storms. We can thank
the synoptic/hemispheric pattern for this trend, with the
Bermuda high in place expanding west into the southeast
CONUS... which in turn sets up deep southwest flow into the
Northeast. Looking at ensemble anomalies and extremes, warm and
humid conditions peak late in the week... around Thursday into
Friday. This is well supported by CPC outlooks calling for a
60+ percent chance of above normal temperatures in the 6-10 day
period, indicative of the grander scale trend.

The coolest day next week will be the first one... on Monday, a
steady onshore flow will continue as cut off low pressure
crosses south of New England. As mentioned in the short term
discussion... the marine layer will be actively pushing into the
area with morning fog and possibly a stratus deck... in
addition to the higher clouds present from the upper level low.
Thus am expecting temperatures to be limited to the 70s over
Maine, warming to the low-80s by the time you get to the
Merrimack and Connecticut River Valleys. Coolest conditions
will be felt along the coast, particularly the Midcoast where
temperatures may struggle to hit 70. Cloud cover will have major
bearing on temperatures, so those trends are what we'll look to
for the temperature forecast. A few showers are possible as the
cut- off low makes its closest approach later in the day.

Ridging behind the eastward- drifting cut off low will suppress
showers and storms through Tuesday, except for possibly over
the mountains and Connecticut River Valley with continued
S/SErly flow transporting a humid airmass upslope to where
better heating and instability can be realized. Still only have
just a slight chance of a shower or storm there however. The
remainder of the work week comes down to timing out subtle waves
generating showers and storms in westerly to southwesterly
upper level flow. Little confidence is offered in terms of
timing these waves, however the ever warming and moistening
atmosphere will almost certainly offer the instability to
produce diurnally driven shower and storm activity, enhanced and
prolonged into the overnight hours when forcing is nearby.

As mentioned previously the main story will be temperatures...
h850 temperatures are progged to trend steadily warmer Wednesday
through Friday with readings of +20C possible by early Friday
(and an ensemble mean a little closer to +18C). This may be
somewhat moderated by clouds from increasing convective
activity however. High temperatures thus increase to the 80s to
near 90 Wednesday to Friday, although it could go as warm as the
mid-90s where better mixing occurs (southern interior) by Friday.
When combined with dew points around 70 degrees, give or take,
conditions may warrant heat advisories across the southern
interior. On the flip side onshore flow will keep conditions a
little more hospitable along the Midcoast of Maine with highs in
the 70s to low-80s. Warm overnights may be the more impactful,
only cooling into the mid/upper-60s... closer to 70 for our
population centers, indicative of the humid air mass.

Toward the end of the week, there is deterministic model consensus
signaling a late-week cold front that will deliver relief from the
heat along with more showers and storms. Will curb my enthusiasm for
now since cold fronts that far out in model guidance tend to slow
and weaken as initialization nears the event... but the upper
level wave is there regardless. Just a matter of surface front
progression, which will be tricky since the front will be near
the international border for much of the latter half of the
week, waffling north and south as weaker waves pass aloft.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
Short Term...

Summary:  A cold front will settle into the region tonight with a
few showers and thunderstorms and some patchy overnight fog
developing.  Another round of isolated afternoon showers and
thunderstorms is expected on Sunday before more widespread stratus
and fog develop Sunday night.

Restrictions: VFR attm all sites and this will generally continue
through this evening outside of a few showers and embedded
thunderstorms which may impact LEB-HIE late this afternoon and early
evening.  Tonight...LIFR/IFR fog is likely at these terminals with
some fog possible at RKD/AUG as well.  On Sunday...isolated
restrictions in SHRA/TSRA possible away from the coast...with more
widespread IFR fog/low stratus for HIE/LEB and our ME terminals
Sunday night.

Winds: South and southwesterly winds around 10kts will diminish to
light and variable overnight and remain less than 10kts from the
south on Sunday before going calm/light-variable Sunday night.

Lightning: Isolated TSRA possible LEB-HIE through this evening and
again Sunday afternoon in all areas away from the coast on Sunday.

LLWS: No LLWS is expected through Sunday night.

Long Term...While VFR is expected to prevail for most of next
week, periodic restrictions are likely for all terminals with
little confidence in timing. MVFR/local IFR is possible in FG/BR
and low ceilings over the coastal plain early Monday. Tuesday
looks to be VFR except for perhaps some patchy fog early in the
morning. Wednesday through the end of the week features more
unsettled weather with daily restrictions chances in -SHRA/TSRA
and overnight BR/FG.

&&

.MARINE...
Short Term...Winds and waves are expected to remain below small
craft levels through Sunday night as a weak cold front settles
into the region and dissipates over the waters. Marine stratus
and fog is likely Sunday night as easterly flow begins to
develop.

Long Term...Next week starts with high pressure firmly in place
over the waters. While there will be steady pressure falls
through the week, culminating in what may be a late-week cold
frontal passage, conditions should remain fairly quiescent in
terms of winds and waves. Rain showers and a few storms will be
possible at times, but am not expecting a ton of activity over
the waters... with the most consequential weather conditions
likely being periods of fog.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

SYNOPSIS...Arnott
NEAR TERM...Arnott/Cempa
SHORT TERM...Arnott
LONG TERM...Casey
AVIATION...Arnott/Casey
MARINE...Arnott/Casey
Hazardous weather outlook, Aug 7, 2:56 PM EDT, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
256 PM EDT Sat Aug 7 2021

MEZ018-019-023-024-NHZ008-010-012>015-081900-
Interior York-Central Interior Cumberland-Coastal York-
Coastal Cumberland-Merrimack-Strafford-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
256 PM EDT Sat Aug 7 2021

This Hazardous Weather Outlook is for Maine, southwest Maine, New
Hampshire, central New Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms are expected on Sunday. Any thunderstorms
that form are expected to be slow-moving and contain heavy downpours,
which may lead to flash flooding in very localized areas.

Heat indices in the low to mid 90s are possible during the second
half of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-020>022-025>028-033-NHZ001>007-009-011-081900-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Androscoggin-Kennebec-
Interior Waldo-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Belknap-Cheshire-
256 PM EDT Sat Aug 7 2021

This Hazardous Weather Outlook is for south central Maine,
southwest Maine, west central Maine, western Maine, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms are expected on Sunday. Any thunderstorms
that form are expected to be slow-moving and contain heavy downpours,
which may lead to flash flooding in very localized areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-081900-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
256 PM EDT Sat Aug 7 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 7:40 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gray ME
740 PM EDT Sat Aug 7 2021

NHZ003-080015-
Northern Grafton-
740 PM EDT Sat Aug 7 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GRAFTON COUNTY...

At 739 PM EDT, a strong thunderstorm was located near Franconia, or 7
miles south of Littleton, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Littleton, Bethlehem, Lincoln, Franconia, Woodstock, Lisbon, Bath,
Easton, Livermore, Landaff, Sugar Hill, Waterville Valley, Lyman and
Thornton.

This includes Interstate 93 between mile markers 101 and 120.

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4412 7193 4430 7187 4422 7143 4393 7140
TIME...MOT...LOC 2339Z 285DEG 28KT 4419 7180

Cempa

Nearby

Special Weather Statements in New Hampshire, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.